Wisconsin, 2008

Flood in Wisconsin, April 12, 2008

April 12, 2008 · NWS ARX · 1 event in 1 county or zone

High water associated with rain and melting snow caused an earthen levee to fail in the township of Knapp. Ensuing flooding caused a washout on McKenna Road, damage to a boat landing and significant damage to a cranberry bog.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

High water associated with rain and melting snow caused an earthen levee to fail in the township of Knapp. Ensuing flooding caused a washout on McKenna Road, damage to a boat landing and significant damage to a cranberry bog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 6:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 12, 6:02 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
702 AM CDT SAT APR 12 2008

.UPDATE...

HAVE UPDATED FORECASTS FOR EXPIRATION OF THE SNOW ADVISORY FOR
TAYLOR COUNTY. LIGHT SNOW WILL CONTINUE ACROSS THE AREA MUCH OF THE
DAY...BUT ACCUMULATION HAS COME TO AN END ON ALL BUT GRASSY
SURFACES. DAYLIGHT HOURS AND INCREASING MID APRIL IR SOLAR RADIATION
THRU THE OVC CLOUD DECK...ALONG WITH TEMPS RISING TO OR ABOVE 32F
WILL WARM MOST SURFACES AND LIMIT ANY ADDITIONAL SNOW ACCUMULATION
TODAY. THUS ALLOWED SNOW ADVISORY TO EXPIRE AT 7 AM.

RRS

&&

.SHORT TERM...TODAY THROUGH MONDAY

HOW MUCH SNOW WILL FALL TODAY...WHAT TO DO WITH THE SNOW ADVISORY
THIS MORNING...CLOUD COVER FROM TONIGHT THROUGH SUNDAY...AND
MAXIMUM TEMPERATURES FOR SUNDAY AND MONDAY ARE THE MAIN CONCERNS
WITH THIS PART OF FORECAST.

AT 3 AM...A VERTICALLY STACKED LOW PRESSURE AREA WAS LOCATED OVER
SOUTHERN WISCONSIN. REGIONAL RADARS CONTINUE TO SHOW BANDS OF SNOW
SHOWERS MOVING ACROSS MUCH OF WESTERN WISCONSIN...AND PARTS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE TAYLOR COUNTY SHERIFF
DEPARTMENT /NORTH CENTRAL WISCONSIN/ REPORTED THAT 3 TO 4 INCHES
OF SNOW HAD FALLEN ACROSS THE COUNTY AND THE ROADS HAD SOME SLUSHY
SNOW ACCUMULATIONS ON THEM. MODELS INDICATE THAT UP TO AN INCH OF
SNOW MAY FALL ACROSS THE AREA THROUGH 7 AM THIS MORNING. AS A
RESULT...WE HAVE DECIDED TO KEEP THE SNOW ADVISORY GOING FOR THIS
COUNTY. WITH THE SNOW UNLIKELY TO ACCUMULATE DURING THE DAY...IT
MAKES NO SENSE TO CARRY THE SNOW ADVISORY BEYOND ITS CURRENT
EXPIRATION OF 7 AM THIS MORNING.

THE 12.00Z MODELS ARE IN FAIRLY GOOD AGREEMENT THAT SHOWERS WILL
LIKELY CONTINUE TO BE FOUND ACROSS THE AREA TODAY. THESE SHOWERS
WILL BE THE RESULT OF VERY UNSTABLE 1000-500 MB LAPSE RATES IN THE
EXCESS OF 8C/KM AND LOW LEVEL CYCLONIC FLOW PROVIDING SOME WEAK
LIFT. BUFKIT SOUNDINGS SHOW THAT THE PRECIPITATION TYPE WILL BE
SNOW. WITH TEMPERATURES ABOVE FREEZING AND A RELATIVELY WARM
GROUND...THE SNOW WILL LIKELY NOT ACCUMULATE. WITH THE LOSS OF
DIURNAL HEATING THIS EVENING...THE SHOWERS SHOULD RAPIDLY
DISSIPATE...THUS I LOWERED THE SNOW CHANCES A BIT.

EVEN THOUGH THE MODELS HAVE SIMILAR LOW LEVEL AND UPPER LEVEL
FEATURES FROM TONIGHT THROUGH SUNDAY...THEY DIFFER QUITE A BIT ON
THE AMOUNT OF MOISTURE THAT WILL BE FOUND BELOW 800 MB. THE GFS
HOLDS ONTO THIS MOISTURE BELOW A SUBSIDENCE INVERSION THROUGH
SUNDAY...AND DUE TO THIS MOISTURE IT ACTUALLY GENERATES SOME LIGHT
PRECIPITATION ON SUNDAY AFTERNOON. MEANWHILE THE NAM/WRF AND HIGH
RESOLUTION ECMWF ADVECTS IN MUCH DRIER AIR BELOW THIS SUBSIDENCE
INVERSION. WITH ALL OF THE MODELS KEEPING THE RIDGE AXIS WELL TO
THE NORTHWEST THROUGH THIS PERIOD...I AM A BIT CONCERNED THAT THE
GFS MAY BE RIGHT...BUT THEN AGAIN THE STRONG APRIL SUNSHINE MAY BE
ABLE TO WEAKEN THIS INVERSION ENOUGH THAT SOME OF THE DRIER AIR
ALOFT MAY BE ABLE TO MIX DOWN. ANOTHER POSSIBILITY FOR MORE CLOUDS
IS THAT THE COLD AIR ALOFT MAY ALLOW FOR A BROKEN DECK OF
INSTABILITY CLOUDS TO DEVELOP DURING THE DAY SUNDAY. WITH SUCH
UNCERTAINTY AT THIS TIME...I WENT WITH A BLEND OF THE MODEL
SOLUTIONS IN MY CLOUD GRIDS.

LIKE LAST NIGHT...THE HIGH TEMPERATURE FORECAST FOR BOTH SUNDAY
AND MONDAY REMAIN A CONCERN FOR ME. TEMPERATURES ALOFT REMAIN
RATHER COOL THROUGH THIS TIME PERIOD...SO ANY MIXING WILL OFFSET
SOME OF THE HEATING FROM THE SUN. IN ADDITION...THE LIGHT WINDS
ALOFT ARE NOT THAT CONDUCIVE TO ALLOW DEEP MIXING. AS A RESULT...
I TRENDED TOWARD THE COOLER GFS MOS VALUES. IN SOME CASES...I AM
ACTUALLY A COUPLE OF DEGREES BELOW IT.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE 12.00Z MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A
POSITIVELY TILTED 500 MB RIDGE WILL MOVE ACROSS THE UPPER
MISSISSIPPI RIVE VALLEY ON MONDAY NIGHT AND TUESDAY. AS THIS
OCCURS...THE SURFACE PRESSURE GRADIENT WILL INCREASE AS THE HIGH
MOVES TO THE EAST AND A COLD FRONT APPROACHES THE AREA FROM THE
DAKOTAS. THE COMBINATION OF SOUTHWEST WINDS IN THE 15 TO 25 MPH
RANGE AND WARM 850 MB TEMPERATURES WILL RESULT IN TEMPERATURES
CLIMBING ABOVE NORMAL FOR TUESDAY.

ON WEDNESDAY...A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA.
THE MODELS DIFFER ON WHETHER ANY PRECIPITATION WILL BE ASSOCIATED
WITH THIS COLD FRONT. THE GFS GENERATES PRECIPITATION ALONG AND
BEHIND THE FRONT. MEANWHILE THE ECMWF HAS THE FRONT MOVING THROUGH
DRY. IN ADDITION TO THESE DIFFERENCES...THE MODELS DIFFER ON
WHETHER THIS FRONT WILL GET HUNG UP OVER THE REGION. THE GFS
SUGGESTS THAT THIS WILL OCCUR AND A LOW PRESSURE SYSTEM /ASSOCIATED
WITH A SHORT WAVE IN THE SOUTHERN STREAM/ WILL PROVIDE ADDITIONAL
RAIN CHANCES INTO THE LATTER HALF OF THE WEEK. MEANWHILE THE ECMWF
SHOW NO INTERACTIONS BETWEEN THE NORTHERN AND SOUTHERN STREAMS...
AS A RESULT...IT BRINGS A SERIES OF DRY FRONTS THROUGH THE REGION.
SINCE IT IS UNCLEAR WHICH WILL BE THE FAVORED SOLUTION...I HAVE
LEFT THE EXTENDED FORECAST ALONE. THIS WILL ALLOW THE DAY SHIFT A
CHANCE TO LOOK MORE AT THE 09Z SREF SOLUTIONS.

&&

.AVIATION...TODAY AND TONIGHT

VERTICALLY STACKED LOW OVER SOUTHEAST WI WILL MOVE INTO LOWER MI
TODAY THEN INTO THE OH VALLEY TONIGHT. WRAP-AROUND MOISTURE/LOW
CLOUDS AND -SN WILL PERSIST ACROSS WI AND NEARBY AREAS TODAY. AS THE
LOW PULLS AWAY...THE LIFT AND CONVERGENCE WILL GRADUALLY WEAKEN...
WITH THE -SN BECOMING LIGHTER AND MORE -SHSN THRU THE DAY. CIGS WILL
GRADUALLY RISE AS DRIER AIR FROM THE NORTH IS ENTRAINED INTO THE
CIRCULATION...AND THE CORE OF THE CIRCULATION MOVES FURTHER EAST OF
THE AREA. LINGERING -SN TO DIMINISH/EXIT THIS EVENING AS HIGH
PRESSURE RIDGING BUILDS INTO THE DAKOTAS/NORTHWEST MN TONIGHT.
QUESTION BECOMES HOW QUICKLY WITH THE LOWER CLOUD DECKS CLEAR SAT
NIGHT INTO SUN MORNING. GFS HANGS ONTO A LOT MORE RH/POTENTIAL
CLOUDS IN THE 2K-4K FT RANGE VS. NAM. NAM DOING THE BETTER JOB WITH
THE NORTHERN EDGE OF THIS MOISTURE IN ONT/NORTHERN MN EARLY THIS
MORNING. FAVORING THIS...WILL TREND TAF SITES TOWARD DECREASE/SCT
LOWER CLOUD DECKS LATER TONIGHT INTO SUN MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

AVIATION - RS
SHORT AND LONG TERM - BOYNE
Hazardous weather outlook, Apr 12, 3:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
455 AM CDT SAT APR 12 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-131100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
455 AM CDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD MODERATE TO HEAVY RAINS FROM THURSDAY THROUGH FRIDAY
MAY CONTINUE TO CAUSE RISES ON AREA STREAMS AND RIVERS. SOME OF THE
TRIBUTARY RIVERS MAY APPROACH BANKFULL OVER THE NEXT COUPLE DAYS...
AND SHOULD BE MONITORED FOR POSSIBLE FLOODING.

LIGHT SNOW OR FLURRIES ARE EXPECTED ACROSS MUCH OF THE AREA TODAY.
WITH TEMPERATURES ABOVE FREEZING...LITTLE...IF ANY...SNOW
ACCUMULATIONS IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM EXPECTED TO LIFT ACROSS THE REGION THURSDAY AND
FRIDAY WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA. IT IS TOO
EARLY TO DETERMINE IF THERE WILL BE A THREAT OF SEVERE WEATHER WITH
ANY OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...RAINFALL AND
SNOWFALL TOTALS WOULD BE APPRECIATED THIS MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
April 12, 8:00 AM CST to 12:00 PM CST
Where
Jackson County, 6.99 mi S of Pray to 7.71 mi S of Pray
Cause
Dam / Levee Break
Property damage
$50,000
Reported by
Newspaper
Coordinates
44.269, -90.496

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88924.